Cancellative conjugation semigroups and monoids

  • A. P. Garrão
  • N. Martins-FerreiraEmail author
  • M. Raposo
  • M. Sobral
Research Article


We show that the category of cancellative conjugation semigroups is weakly Mal’tsev and give a characterization of all admissible diagrams there. In the category of cancellative conjugation monoids we describe, for Schreier split epimorphisms with codomain B and kernel X, all morphisms \(h:X\rightarrow B\) which induce a reflexive graph, an internal category or an internal groupoid. We describe Schreier split epimorphisms in terms of external actions and consider the notions of precrossed semimodule, crossed semimodule and crossed module in the context of cancellative conjugation monoids. In this category we prove that a relative version of the so-called “Smith is Huq” condition for Schreier split epimorphisms holds as well as other relative conditions.


Admissibility diagrams Weakly Mal’tsev category Conjugation semigroups Internal monoid Internal groupoid 



We are grateful to the anonymous referees for their comments and suggestions that greatly contributed to the improvement of a previous version. This work was partially supported by Fundação para a Ciência e a Tecnologia (FCT) via: (CDRSP–UID/Multi/04044/2019) and (CMUC – UID/MAT/00324/2019); PAMI - ROTEIRO/0328/2013 (N022158); (17963); Centro2020; CDRSP and ESTG from the Polytechnic Institute of Leiria, Centro de Matemática da Universidade de Coimbra, Faculdade de Ciências e Tecnologia da Universidade dos Açores.


  1. 1.
    Borceux, F., Bourn, D.: Mal’cev, Protomodular, Homological and Semi-Abelian categories. In: Mathematics and its Applications, vol. 566. Kluwer, Dordrecht (2004)CrossRefGoogle Scholar
  2. 2.
    Bourn, D.: Mal’cev categories and fibrations of pointed objects. Appl. Categ. Struct. 4(6), 307–327 (1996)CrossRefGoogle Scholar
  3. 3.
    Bourn, D., Gran, M.: Centrality and normality in protomodular categories. Theory Appl. Categ. 9(8), 151–165 (2002)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Bourn, D., Janelidze, G.: Protomodularity, descent and semidirect products. Theory Appl. Categ. 4(2), 37–46 (1998)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Bourn, D., Martins-Ferreira, N., Montoli, A., Sobral, M.: Schreier Split Epimorphisms in Monoids and in Semirings, Textos de Matemática, Série B, vol. 45. Universidade de Coimbra, Coimbra (2013)zbMATHGoogle Scholar
  6. 6.
    Bourn, D., Martins-Ferreira, N., Montoli, A., Sobral, M.: Schreier split epimorphisms between monoids. Semigroup Forum. 88, 739–752 (2014)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Bourn, D., Martins-Ferreira, N., Montoli, A., Sobral, M.: Monoids and pointed S-protomodular categories. Homol. Homotopy Appl. 18(1), 151–172 (2016)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Bush, G.C.: The embedding theorems of Malcev and Lambek. Can. J. Math. 15, 49–58 (1963)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Clifford, A. H., Preston, G. B.: The Algebraic Theory of Semigroups, vol. I. American Mathematical Society, Surveys 7, Providence, RI (1961)Google Scholar
  10. 10.
    Carboni, A., Lambek, J., Pedicchio, M.C.: Diagram chasing in Mal’cev categories. J. Pure Appl. Algebra 69, 271–284 (1991)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Huq, S. A.: Commutator, nilpotency and solvability in categories, Quart. J. Math. Oxford Ser. (2) 19, 363–389 (1968)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Janelidze, G.: Internal crossed modules. Georgian Math. J. 10, 99–114 (2003)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Janelidze, G., Márki, L., Tholen, W.: Semi-abelian categories. J. Pure Appl. Algebra. 168, 367–386 (2002)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Martins-Ferreira, N.: Low-dimensional internal structures in weakly Mal’cev sesquicategories, PhD. Thesis, University of Cape Town (2008)Google Scholar
  15. 15.
    Martins-Ferreira, N.: Weakly Mal’cev categories. Theory Appl. Categ. 21(6), 91–117 (2008)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Martins-Ferreira, N.: On distributive lattices and weakly Mal’tsev categories. J. Pure Appl. Algebra 216, 1961–1963 (2012)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Martins-Ferreira, N.: New wide classes of weakly Mal’tsev categories. Appl. Categ. Structures 23(5), 741–751 (2015)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Martins-Ferreira, N., Montoli, A.: On the “Smith is Huq” condition in S-protomodular categories. Appl. Categ. Struct. 25(1), 59–75 (2017)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Martins-Ferreira, N., Sobral, M.: On categories with semidirect products. J. Pure Appl. Algebra 216(8–9), 1968–1975 (2012)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Martins-Ferreira, N., Montoli, A., Sobral, M.: Semidirect products and crossed modules in monoids with operations. J. Pure Appl. Algebra. 217, 334–347 (2013)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Martins-Ferreira, N., Montoli, A., Sobral, M.: Semidirect products and split short five lemma in normal categories. Appl. Categ. Struct. 22(5–6), 687–697 (2014)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Martins-Ferreira, N., Van der Linden, T.: A note on the “Smith is Huq” condition. Appl. Categ. Struct. 20(2), 175–187 (2012)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Martins-Ferreira, N., Van der Linden, T.: Categories vs. groupoids via generalised Mal’tsev properties. Cah. Topol. Géom. Différ. Catég 55(2), 83–112 (2014)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Martins-Ferreira, N., Van der Linden, T.: Further remarks on the “Smith is Huq” condition. Appl. Categ. Struct. 23(4), 527–541 (2015)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Ore, O.: Linear equations in non-commutative fields. Ann. Math. 32, 463–477 (1931)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Patchkoria, A.: Crossed semimodules and Schreier internal categories. Georgian Math. J. 5(6), 575–581 (1998)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Pedicchio, M.C.: A categorical approach to commutator theory. J. Algebra 177, 647–657 (1995)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Porteus, I.R.: Topological geometry, New University Mathematics Series. Van Nostrand Reinhold, New York (1969)Google Scholar
  29. 29.
    Smith, J.D.H.: Mal’cev varieties. Lecture Notes in Mathematics, vol. 554. Springer, Berlin (1976)CrossRefGoogle Scholar
  30. 30.
    Van der Linden, T.: Qu’est-ce l’admissibilité de Nelson Martins-Ferreira? Scr. Ingenia 6, 3–9 (2016)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  • A. P. Garrão
    • 1
  • N. Martins-Ferreira
    • 2
    Email author
  • M. Raposo
    • 1
  • M. Sobral
    • 3
  1. 1.Faculdade de Ciências e TecnologiaUniversidade dos AçoresPonta DelgadaPortugal
  2. 2.Instituto Politécnico de LeiriaLeiriaPortugal
  3. 3.CMUC and Departamento de MatemáticaUniversity of CoimbraCoimbraPortugal

Personalised recommendations